Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 271, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 5, 2020, 4:32 PM CDT for Choctaw County, Noxubee County, Winston County, Mississippi. It was in force for 73 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2020, 4:32 PM CDT (21:32 UTC)
- Expired
- Jun 5, 2020, 5:45 PM CDT
- In force
- 73 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Choctaw County, MS, Noxubee County, MS, Winston County, MS
The radar
The Columbus AFB radar (KGWX), 99 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:35 PM CDT | TSTM WND DMG | Macon, MS | SCATTERED TREES DOWN AROUND THE COUNTY...REPORTED BY NOXUBEE SO. |
| Jun 5, 5:24 PM CDT | TSTM WND DMG | Louisville, MS | A FEW TREES DOWN IN WINSTON COUNTY...REPORTED BY WINSTON EM. |
| Jun 5, 5:30 PM CDT | TSTM WND DMG | 5 Ese Zama, MS | MULTIPLE TREES DOWN ALONG MS HWY 19. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 2:49 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 960 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
080
WUUS54 KJAN 052132
SVRJAN
MSC019-103-159-052245-
/O.NEW.KJAN.SV.W.0271.200605T2132Z-200605T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
432 PM CDT Fri Jun 5 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southeastern Choctaw County in central Mississippi...
Noxubee County in east central Mississippi...
Winston County in east central Mississippi...
* Until 545 PM CDT.
* At 431 PM CDT, severe thunderstorms were located along a line
extending from near Vernon to near Starkville to near Lodi, moving
south at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Betheden around 505 PM CDT.
Millcreek around 510 PM CDT.
Mashulaville around 520 PM CDT.
Gholson around 535 PM CDT.
Other locations impacted by these severe thunderstorms include
Shuqualak, Noxapater and Weir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3293 8835 3293 8932 3329 8932 3329 8830
TIME...MOT...LOC 2131Z 355DEG 33KT 3379 8813 3353 8885 3348 8947
HAIL...1.00IN
WIND...60MPH
$$
TW1 follow-up statement
092
WWUS54 KJAN 052226
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
526 PM CDT Fri Jun 5 2020
MSC019-052235-
/O.CAN.KJAN.SV.W.0271.000000T0000Z-200605T2245Z/
Choctaw MS-
526 PM CDT Fri Jun 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHOCTAW COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central, northeastern and east central Mississippi.
LAT...LON 3293 8835 3293 8932 3311 8932 3311 8922
3314 8921 3329 8868 3329 8830
TIME...MOT...LOC 2225Z 356DEG 32KT 3329 8808 3301 8880 3290 8938
$$
MSC103-159-052245-
/O.CON.KJAN.SV.W.0271.000000T0000Z-200605T2245Z/
Noxubee MS-Winston MS-
526 PM CDT Fri Jun 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NOXUBEE AND WINSTON COUNTIES...
At 525 PM CDT, severe thunderstorms were located along a line
extending from near Carrollton to 6 miles southwest of Mashulaville
to near Zama, moving south at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Gholson around 535 PM CDT.
Other locations impacted by these severe thunderstorms include
Shuqualak and Noxapater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3293 8835 3293 8932 3311 8932 3311 8922
3314 8921 3329 8868 3329 8830
TIME...MOT...LOC 2225Z 356DEG 32KT 3329 8808 3301 8880 3290 8938
HAIL...1.00IN
WIND...60MPH
$$
TWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 12:49 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 5, 12:49 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1249 PM CDT Fri Jun 5 2020 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Mainly VFR conditions will prevail through the TAF period at all terminals. A cumulus field has developed across the region, but ceilings will remain VFR. The main concern will be thunderstorms this afternoon into the evening hours. At least VCTS will be possible at all locations during the mid to late afternoon. In addition, a line of storms is expected to move south from the Memphis area into north and central Mississippi. These storms will be more organized and will pose a threat for severe wind gusts of 50-60kts. This line is currently expected to stay mainly along and east of I-55 with the greatest impacts at GLH/GWO. Will amend TAFs as necessary once convective trends become more apparent. Brief reductions in both visibility and ceiling can be expected with any storms through the evening hours. Winds will be light to calm overnight. /TW/ && .DISCUSSION... Morning water vapor imagery and analysis continues to depict upper ridging in place across northern Mexico and into west Texas and New Mexico. Broad diffluent northwesterly flow is in place across the Lower Mississippi River Valley downstream of the upper ridge. An overnight MCS continues to propagate southeast across far southeastern Missouri with an associated MCV noted as well. Heading through the rest of the morning and into the afternoon, mostly sunny skies will give way to partly cloudy skies with typical development of an afternoon cumulus field is expected. Temperatures are already warming quicker than forecast, so boosted afternoon highs another degree or so across the area with temperatures climbing into the low to mid 90s. Heat index readings in the 100-105 degree range will be possible for a few hours this afternoon, especially over northern portions of the ArkLaMiss Delta region. The primary focus for the near term period will be on severe thunderstorm potential this afternoon and into the evening hours. While the overall signal is similar, 12z hi-res CAM guidance continues to struggle with timing and coverage of storms, especially with respect to the development of an MCS later this afternoon into the evening. The overall forecast thinking is for isolated to scattered diurnally driven storms to develop across the area this afternoon. Local microburst checklist using a modified 12z JAN sounding supports locally damaging winds with this activity owing to strong instability with 3500 J/kg of SBCAPE and upwards of 1300 J/kg of DCAPE. Later this afternoon and into the evening an MCS is expected to develop over far western Tennessee and move south into northern and central Mississippi mainly along and west of I-55. Damaging winds up to 70mph will be possible with this line of storms. Both the slight and marginal risk areas have been expanded in the HWO/graphics to account for both the afternoon and evening storms. A few showers may linger through the overnight hours, but the majority of storms should be dissipating shortly after midnight. /TW/ Prior discussion below: Today and Tonight...Another hot humid day is expected across the ArkLaMiss as we end the work week. Highs this afternoon will climb into the lower 90s across much of the region. This, combined with dew points in the 70s, will result in heat index readings climbing to around the century mark this afternoon. So please take the proper precautions against heat stress, if engaged in outdoor activities during the afternoon hours today. Lows tonight will range from the upper 60s to middle 70s. Diurnally driven scattered showers and storms are also expected to breakout across the forecast area this afternoon. Several high-res models also indicate the potential for a complex of thunderstorms driving south, under northerly flow aloft, across the western half of the CWA late this afternoon and evening. In the Delta region where instability will be rather robust, potentially around 4000 J/kg of MU Cape , a "Slight Risk" for severe storms will exist for today. A "Marginal Risk" for isolated severe storms will exist for portions of Central, West, and Southwest Mississippi, into East Central Louisiana. Damaging wind gusts of 70 mph will be the primary concern with storms in the "Slight Risk" area, but quarter size hail will also be possible. In the "Marginal Risk" area, damaging wind gusts of 60 mph will be the main concern, with hail up to the size of quarters also possible. Nearly continuous lighting strikes can also expected with this potential MCS, along with heavy downpours with any of today's convection. This could result in the ponding on water on roads, as well as in low-lying and poor drainage areas. /19/ Saturday through Next Thursday...The main focus through this forecast period will be Tropical Depression Cristobal. Cristobal is currently over inland parts of the Yucatan Peninsula and is forecasted to re-emerge over Southern portions of the Gulf of Mexico Friday and from there continue to move north. By the weekend, Cristobal will continue to push northward making its transition to the States nearing the LA/MS coast line sometime Sunday. A mid-level ridge will help suppress and slowdown the progression of Cristobal and different model guidance(GFS and ECMWF) supports this, however these models have a slight difference in the evolution of the ridge and how long it will take for it to slide east will also help determine the progression of Cristobal. I must point out, that there is still a vast amount of uncertainty as it pertains to Cristobal's track, intensity, and impacts, but for now there is building confidence that heavy rainfall might be a concern for some portion of the ArkLaMiss. Most of the beginning half of Saturday will be dry but as we get into afternoon and evening hours, rain chances will start to increase. Our greatest chances for rain will be Sunday afternoon through Wednesday. As mentioned before, confidence in heavy rainfall affecting our region in a short period of time is increasing but with Cristobal's track still questionable, advertising heavy rainfall or any other impacts/threats like severe, won't go into the HWO at this time. Will continue to hold off and assess new data day by day. Post TD Cristobal, models hint at a cold front dropping from the north. A dry airmass will filter into the region and we can expect to see some rain free weather for a couple of days at the end of next week. Temperatures will be warm this weekend with highs in the low-mid 90s and even for the next working week temperatures will be in the upper 80s to near 90 degrees. We will continue to monitor Cristobal, analyze new guidance, and as always give updates but most importantly stressing the fact to make sure you have a plan in place! /JNE/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 92 71 92 72 / 39 36 25 8 Meridian 93 70 92 70 / 36 30 25 11 Vicksburg 93 72 93 74 / 38 40 22 5 Hattiesburg 91 70 90 70 / 39 30 30 29 Natchez 91 71 91 72 / 37 30 23 9 Greenville 94 73 93 74 / 39 54 18 3 Greenwood 93 72 94 73 / 38 53 20 4 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/JNE/19
Hazardous weather outlook, Jun 5, 9:20 AM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 920 AM CDT Fri Jun 5 2020 ARZ074-075-LAZ007-008-MSZ018-019-025-034-061430- Ashley-Chicot-Morehouse-West Carroll-Bolivar-Sunflower-Leflore- Washington- 920 AM CDT Fri Jun 5 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, north central Mississippi, and northwest Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Mainly Today Severe thunderstorms are possible this afternoon into this evening. Some thunderstorms could produce damaging winds to 70 mph and quarter size hail. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. MSZ029-032-037-043-044-048-049-061430- Webster-Choctaw-Attala-Madison MS-Leake-Hinds-Rankin- 920 AM CDT Fri Jun 5 2020 This hazardous weather outlook is for portions of central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Mainly Today Severe thunderstorms are possible this afternoon into this evening. Some thunderstorms could produce damaging winds to 70 mph and quarter size hail. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. LAZ009-015-016-MSZ026>028-035-036-040>042-047-061430- East Carroll-Richland-Madison LA-Grenada-Carroll-Montgomery- Humphreys-Holmes-Issaquena-Sharkey-Yazoo-Warren- 920 AM CDT Fri Jun 5 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Mainly Today Severe thunderstorms are possible this afternoon into this evening. Some thunderstorms could produce damaging winds to 70 mph and quarter size hail. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. MSZ030-031-033-038-039-045-046-050>052-054>065-061430- Clay-Lowndes-Oktibbeha-Winston-Noxubee-Neshoba-Kemper-Scott- Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- 920 AM CDT Fri Jun 5 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today Isolated severe thunderstorms are possible this afternoon into this evening. Some thunderstorms could produce damaging wind gusts of 60 mph, and hail to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. LAZ023>026-MSZ053-061430- Franklin LA-Catahoula-Tensas-Concordia-Claiborne- 920 AM CDT Fri Jun 5 2020 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight Isolated severe thunderstorms are possible this afternoon into this evening. Some thunderstorms could produce damaging wind gusts of 60 mph, and hail to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. MSZ066-072>074-061430- Jones-Marion-Lamar-Forrest- 920 AM CDT Fri Jun 5 2020 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 1 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jun 5, 4:10 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
410 PM CDT Fri Jun 5 2020
MSZ038-052145-
Winston MS-
410 PM CDT Fri Jun 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINSTON COUNTY
UNTIL 445 PM CDT...
At 410 PM CDT, Meteorologists were tracking a strong thunderstorm
over Center Ridge, or near Louisville, moving southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Winston County, including the following locations... Noxapater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Mississippi.
LAT...LON 3292 8897 3293 8902 3293 8909 3299 8921
3310 8914 3303 8886
TIME...MOT...LOC 2110Z 302DEG 16KT 3303 8909
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:23 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Leflore, Montgomery | 67 min |
| Jun 5, 3:27 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 78 min |
| Jun 5, 3:42 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Clay, Lowndes, Montgomery, Oktibbeha, Webster | 93 min |
| Jun 5, 4:10 PM CDT | Special Weather Statement | JAN | Winston | 35 min |
| Jun 5, 4:21 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Carroll, Holmes, Humphreys, Leflore, Montgomery | 69 min |
| Jun 5, 4:34 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Humphreys, Sunflower, Washington | 41 min |
| Jun 5, 5:08 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Madison, Yazoo | 82 min |
| Jun 5, 5:13 PM CDT | Special Weather Statement | JAN | Rankin | 32 min |
| Jun 5, 5:17 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Neshoba | 73 min |
| Jun 5, 5:20 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Issaquena, Sharkey, Sunflower, Washington | 70 min |
| Jun 5, 5:25 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 65 min |
| Jun 5, 5:48 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin, Scott, Smith | 72 min |
| Jun 5, 5:58 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Lauderdale, Newton | 77 min |
| Jun 5, 6:11 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren | 79 min |
| Jun 5, 6:41 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 79 min |
| Jun 5, 6:43 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper, Lauderdale, Smith | 77 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.